Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 38, NWS Green Bay, WI

May 6, 2002Calumet County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 6, 2002, 6:43 PM CDT for Calumet County, Wisconsin. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2002, 6:43 PM CDT (23:43 UTC)
Expired
May 6, 2002, 7:15 PM CDT
In force
32 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Calumet County, WI

The radar

The Green Bay radar (KGRB), 44 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 6:50 PM CDTHail 1Chilton, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 3:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.7 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2002-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2002-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 062343
SVRGRB
WIC015-070015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
643 PM CDT MON MAY 6 2002

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALUMET COUNTY IN WISCONSIN

* UNTIL 715 PM CDT

* AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  LINE OF SEVERE THUNDERSTORMS WITH STRONG WINDS AND HAIL. THE LINE
  WAS LOCATED FROM 15 MILES NORTHEAST OF CHILTON TO CHILTON. THE LINE
  WAS MOVING EAST AT 20 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORMS INCLUDE...
  CHILTON BY 650 PM CDT.
  HAYTON BY 655 PM CDT.

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...OR HAIL AT
LEAST 3/4 INCH IN DIAMETER. MOVE INDOORS AND STAY AWAY FROM WINDOWS
UNTIL THE STORMS HAVE PASSED.

LAT...LON 4424 8817 4407 8816 4403 8846 4396 8823
          4397 8806 4424 8805

KURIMSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 4:00 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, May 6, 4:00 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 PM CDT MON MAY 6 2002

TIME SHORT DUE TO ONGOING SVR WX. WATCH HAS BEEN ISSUED FOR THE SOUTHERN
2/3RDS OF GRB CWA...AND SUPERCELL STORMS CURRENTLY MOVG THROUGH WSTRN
MARATHON CO.

EXPECT TSTMS TO BE AN EVG FEATURE...WITH SFC LOW AND COLD FRONT EAST OF
THE FA BY 06Z. MUCH COOLER AIR FLOODS INTO THE CWA OVERNIGHT...AND
LINGERS FOR THE NEXT SEVERAL DAYS. A GENERAL LULL IN THE PRECIP IS
EXPECTED LATE TONIGHT INTO TUES...ALTHOUGH MID-LEVEL FRONTOGENETIC
FORCING MAY SQUEEZE OUT SOME SCT SHRA ACROSS THE NORTHERN 1/2 OF THE FA
TUES AFT/EVG. THE MODELS AGREE ON SETTLING THE COLD FRONT ACROSS CNTRL
IL ON TUES/TUES NGT...SO MCS DEVELOPMENT LATE TUES NIGHT SHOULD BE
FARTHER SOUTH THAN EARLIER ANTICIPATED. WILL KEEP A CHC POP GOING FOR
THE SOUTHERN COUNTIES FOR LT TUES NGT. CHC POPS CONTINUE WEDS INTO
THURS...UNTIL UPPER TROF SWINGS THROUGH. SCT SHRA MAY MIX WITH SHSN
THURS AFT/EVG ACROSS THE FAR NORTH.

DID NOT MAKE MUCH CHANGES TO EFP.

.GRB...NONE.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, May 6, 6:00 AM CDT, 12 hours 43 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-061645-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT MON MAY 6 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST WISCONSIN.

SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AND THIS EVENING.
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS SOUTH OF A GREEN BAY TO
WISCONSIN RAPIDS LINE.

A WARM FRONT WILL TRY TO MOVE NORTH INTO CENTRAL AND EAST CENTRAL
WISCONSIN TODAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED IN
ASSOCIATION WITH THE FRONT...AND THERE IS A SLIGHT CHANCE OF SEVERE
THUNDERSTORMS IF THERE IS SUFFICIENT DESTABILIZATION OF THE ATMOSPHERE.
ELSEWHERE...SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH
EARLY EVENING...BUT THEY ARE NOT EXPECTED TO BE SEVERE.

SPOTTER GROUPS IN SOUTHERN AREAS COULD BE NEEDED THIS AFTERNOON OR
TONIGHT.

THIS OUTLOOK WILL BE UPDATED BY NOON. ADDITIONAL WEATHER INFORMATION CAN
BE FOUND IN THE SHORT-TERM FORECAST WHENEVER THUNDERSTORMS ARE OCCURRING
OR IMMINENT.

RDM
WWW.CRH.NOAA.GOV/GRB

In the hours before

Local storm report, May 6, 5:41 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
541 PM CDT MON MAY 6 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0537 PM    5 NW FREMONT              WI   FUNNEL CLOUD
05/06/02   WAUPACA                        ANOTHER FUNNEL ALMOST
                                          TOUCHED THE GROUND.
                                          REPORTED BY FOX 11 SPOTTER.

JKL
Local storm report, May 6, 5:44 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
544 PM CDT MON MAY 6 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    5 W WINCHESTER            WI   WIND DAMAGE
05/06/02   WINNEBAGO                      POSSIBLE TORNADO.  REPORTED
                                          BY SHERIFF.

JKL
Local storm report, May 6, 5:55 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
555 PM CDT MON MAY 6 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    HORTONVILLE               WI   .75 INCH HAIL
05/06/02   OUTAGAMIE                      ALSO VERY INTENSE RAINFALL.
                                          REPORTED BY HAM RADIO
                                          SPOTTER.

JKL
Special weather statement, May 6, 6:00 PM CDT, 43 minutes before
WIZ018>022-030-031-035>040-045-048>050-074-070100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
600 PM CDT MON MAY 6 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8:00 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8:00 PM THIS
EVENING.

CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
CENTRAL AND EAST CENTRAL WISCONSIN LATE THIS AFTERNOON AND EARLY THIS
EVENING. THE MAIN THREAT OF SEVERE WEATHER SHOULD REMAIN SOUTH OF A
WAUSAU TO STURGEON BAY LINE THROUGH 8:00 PM. LARGE HAIL WILL BE THE
PRIMARY SEVERE THREAT...BUT BRIEF WEAK TORNADOES AND TORRENTIAL RAINFALL
ARE ALSO POSSIBLE.

THROUGH 7:00 PM...THE STRONGEST STORMS WILL AFFECT THE FOX VALLEY...AS
WELL AS THE LAKESHORE AREAS FROM ALGOMA TO MANITOWOC. ANOTHER SEVERE
THUNDERSTORM FARTHER TO THE WEST WILL MOVE ACROSS WAUSHARA COUNTY AND
INTO WINNEBAGO COUNTY. THIS STORM MAY HAVE SOME TORNADO POTENTIAL.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB
Local storm report, May 6, 6:01 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
601 PM CDT MON MAY 6 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0558 PM    NEENAH                    WI   .75 INCH HAIL
05/06/02   WINNEBAGO                      ALSO FUNNEL CLOUD.  REPORT
                                          FROM EMERGENCY MANAGER.

JKL
Local storm report, May 6, 6:15 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
615 PM CDT MON MAY 6 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0604 PM    MENASHA                   WI   1.25 INCH HAIL
05/06/02   WINNEBAGO

0609 PM    8 NW SHERWOOD             WI   1.5 INCH HAIL
05/06/02   CALUMET                        ACCUMULATING ON THE GROUND.
                                           REPORT FROM SPOTTER.

0611 PM    5 N OSHKOSH               WI   TORNADO
05/06/02   WINNEBAGO                      DEBRIS NOTED NEAR HWYS 41
                                          AND 45.  REPORT FROM
                                          SPOTTER.

JKL

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 3:12 PM CDTSevere Thunderstorm WarningGRBMarathon48 min
May 6, 3:59 PM CDTSevere Thunderstorm WarningGRBMarathon46 min
May 6, 4:12 PM CDTSevere Thunderstorm WarningGRBPortage48 min
May 6, 4:46 PM CDTSevere Thunderstorm WarningGRBWaupaca44 min
May 6, 4:50 PM CDTSevere Thunderstorm WarningGRBWood40 min
May 6, 5:13 PM CDTSevere Thunderstorm WarningGRBWaushara, Winnebago32 min
May 6, 5:26 PM CDTTornado WarningGRBWaupaca34 min
May 6, 5:43 PM CDTTornado WarningGRBOutagamie, Winnebago47 min
May 6, 5:49 PM CDTSevere Thunderstorm WarningGRBWaushara41 min
May 6, 6:06 PM CDTSevere Thunderstorm WarningGRBCalumet24 min
May 6, 6:16 PM CDTTornado WarningGRBCalumet29 min
May 6, 6:25 PM CDTSpecial Marine WarningGRB110 min
May 6, 6:25 PM CDTSpecial Marine WarningGRB110 min
May 6, 6:25 PM CDTSpecial Marine WarningGRB110 min
May 6, 6:27 PM CDTSevere Thunderstorm WarningGRBBrown33 min
May 6, 6:30 PM CDTSevere Thunderstorm WarningGRBWaushara45 min
May 6, 6:35 PM CDTSevere Thunderstorm WarningGRBManitowoc40 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.